Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



GGS-groups: Order of congruence quotients and Hausdorff dimension

Authors: Gustavo A. Fernández-Alcober and Amaia Zugadi-Reizabal
Journal: Trans. Amer. Math. Soc. 366 (2014), 1993-2017
MSC (2010): Primary 20E08
Published electronically: October 16, 2013
MathSciNet review: 3152720
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: If $ G$ is a GGS-group defined over a $ p$-adic tree, where $ p$ is an odd prime, we calculate the order of the congruence quotients $ G_n=G/\mathrm {Stab}_G(n)$ for every $ n$. If $ G$ is defined by the vector $ \mathbf {e}=(e_1,\ldots ,e_{p-1})\in \mathbb{F}_p^{p-1}$, the determination of the order of $ G_n$ is split into three cases, according to whether $ \mathbf {e}$ is non-symmetric, non-constant symmetric, or constant. The formulas that we obtain only depend on $ p$, $ n$, and the rank of the circulant matrix whose first row is $ \mathbf {e}$. As a consequence of these formulas, we also obtain the Hausdorff dimension of the closures of all GGS-groups over the $ p$-adic tree.

References [Enhancements On Off] (What's this?)

  • [1] A. G. Abercrombie, Subgroups and subrings of profinite rings, Math. Proc. Cambridge Philos. Soc. 116 (1994), no. 2, 209-222. MR 1281541 (95h:11078),
  • [2] Miklós Abért and Bálint Virág, Dimension and randomness in groups acting on rooted trees, J. Amer. Math. Soc. 18 (2005), no. 1, 157-192 (electronic). MR 2114819 (2005m:20058),
  • [3] Yiftach Barnea and Aner Shalev, Hausdorff dimension, pro-$ p$ groups, and Kac-Moody algebras, Trans. Amer. Math. Soc. 349 (1997), no. 12, 5073-5091. MR 1422889 (98b:20041),
  • [4] Laurent Bartholdi and Rostislav I. Grigorchuk, On parabolic subgroups and Hecke algebras of some fractal groups, Serdica Math. J. 28 (2002), no. 1, 47-90. MR 1899368 (2003c:20027)
  • [5] L. Bartholdi, R.I. Grigorchuk, Z. Šunik, Branch groups, in Handbook of Algebra, Vol. 3, 989-1112, North-Holland, 2003. MR 2035113 (2005f:20046)
  • [6] Yakov Berkovich, Groups of prime power order. Vol. 1, de Gruyter Expositions in Mathematics, vol. 46, Walter de Gruyter GmbH & Co. KG, Berlin, 2008. With a foreword by Zvonimir Janko. MR 2464640 (2009m:20026a)
  • [7] David A. Cox, Galois theory, Pure and Applied Mathematics (New York), Wiley-Interscience [John Wiley & Sons], Hoboken, NJ, 2004. MR 2119052 (2006a:12001)
  • [8] Jacek Fabrykowski and Narain Gupta, On groups with sub-exponential growth functions, J. Indian Math. Soc. (N.S.) 49 (1985), no. 3-4, 249-256 (1987). MR 942349 (90e:20029)
  • [9] Gustavo A. Fernández-Alcober and Amaia Zugadi-Reizabal, Spinal groups: semidirect product decompositions and Hausdorff dimension, J. Group Theory 14 (2011), no. 4, 491-519. MR 2818947 (2012g:20053),
  • [10] R. I. Grigorčuk, On Burnside's problem on periodic groups, Funktsional. Anal. i Prilozhen. 14 (1980), no. 1, 53-54 (Russian). MR 565099 (81m:20045)
  • [11] R. I. Grigorchuk, Just infinite branch groups, New horizons in pro-$ p$ groups, Progr. Math., vol. 184, Birkhäuser Boston, Boston, MA, 2000, pp. 121-179. MR 1765119 (2002f:20044)
  • [12] Narain Gupta and Saïd Sidki, On the Burnside problem for periodic groups, Math. Z. 182 (1983), no. 3, 385-388. MR 696534 (84g:20075),
  • [13] E. Pervova, Profinite topologies in just infinite branch groups, preprint 2002-154 of the Max Planck Institute for Mathematics, Bonn, Germany.
  • [14] Ekaterina Pervova, Profinite completions of some groups acting on trees, J. Algebra 310 (2007), no. 2, 858-879. MR 2308183 (2008k:20056),
  • [15] A.V. Rozhkov, Finiteness conditions in groups of tree automorphisms, Habilitation thesis, Chelyabinsk, 1996. (In Russian.)
  • [16] Said Sidki, On a $ 2$-generated infinite $ 3$-group: subgroups and automorphisms, J. Algebra 110 (1987), no. 1, 24-55. MR 904180 (89b:20081b),
  • [17] Olivier Siegenthaler, Hausdorff dimension of some groups acting on the binary tree, J. Group Theory 11 (2008), no. 4, 555-567. MR 2429355 (2009g:20046),
  • [18] Zoran Šunić, Hausdorff dimension in a family of self-similar groups, Geom. Dedicata 124 (2007), 213-236. MR 2318546 (2008d:20046),
  • [19] Taras Vovkivsky, Infinite torsion groups arising as generalizations of the second Grigorchuk group, Algebra (Moscow, 1998) de Gruyter, Berlin, 2000, pp. 357-377. MR 1754681 (2001e:20021)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 20E08

Retrieve articles in all journals with MSC (2010): 20E08

Additional Information

Gustavo A. Fernández-Alcober
Affiliation: Matematikaren eta Zientzia Esperimentalen Didaktika Saila, Euskal Herriko Unibertsitatea UPV/EHU, 48080 Bilbao, Spain

Amaia Zugadi-Reizabal
Affiliation: Matematikaren eta Zientzia Esperimentalen Didaktika Saila, Euskal Herriko Unibertsitatea UPV/EHU, 48080 Bilbao, Spain

Received by editor(s): August 17, 2011
Received by editor(s) in revised form: June 29, 2012
Published electronically: October 16, 2013
Additional Notes: The authors were supported by the Spanish Government, grant MTM2008-06680-C02-02, partly with FEDER funds, and by the Basque Government, grant IT-460-10
The second author was also supported by grant BFI07.95 of the Basque Government
Article copyright: © Copyright 2013 American Mathematical Society

American Mathematical Society